Brugada syndrome – a review of the implications for the anaesthetist
Brugada syndrome is characterised by specific electrocardiogram changes in the right precordial leads, a structurally normal heart and susceptibility to ventricular arrhythmias that may cause syncope or sudden death in otherwise fit young adults. Perioperative pharmacological and physiological changes may precipitate these events. Arrhythmias and symptoms typically occur at rest or sleep when vagal activity predominates. Although the condition is rare, the implications are serious and may result in death. Individual case reports describe diverse anaesthetic management. In this paper we critically appraise the literature to identify unifying features and determine whether specific management can be recommended. We found 18 clinical reports of anaesthesia including a total of 28 patients, most under general anaesthesia. Those with an implanted defibrillator should have it deactivated. All patients should have external defibrillator pads applied continuously throughout the perioperative period. Electrolyte imbalances should be corrected preoperatively. Propofol infusions for maintenance of general anaesthesia are probably safe if duration and dose are limited. Sevoflurane may be the preferred volatile anaesthetic. Autonomic changes, inadequate analgesia, light anaesthesia and postural changes should be all be minimised. The patient should be warmed or cooled to maintain normothermia. An isoprenaline infusion is advocated for intraoperative ST changes. Regional anaesthesia is possible if the dose is limited and systemic absorption restricted. Lignocaine is the drug of choice while bupivacaine is relatively contraindicated. Ropivacaine is possibly also not safe. Prolonged regional anaesthesia may therefore require continuous catheter techniques. Five-lead electrocardiogram monitoring and ST trend analysis should continue into the postoperative period.